image

ISSN: 1935-1232 (P)

ISSN: 1941-2010 (E)

image
image

Abstract

Clozapine and Dilated Cardiomyopathy

Author(s): Jonathan M. Meyer, Sanjai D. Rao, Jimmi R. Nielsen

Clozapine is effective in treatment-resistant schizophrenia, but carries a number of risks, including the rare but potentially fatal complication of cardiomyopathy. We report the case of a long-term inpatient with schizophrenia who improved significantly with clozapine therapy, but eighteen months after initiating treatment expired from sudden cardiac death. Autopsy revealed four chamber dilated cardiomyopathy, with no evidence of inflammation and normal coronary arteries. By history and pathological examination the finding of cardiomyopathy was thought to be associated with clozapine exposure, and the small body of literature on clozapine-associated dilated cardiomyopathy strongly suggests a direct effect of clozapine on the myocardium by an as yet unidentified mechanism. Based upon the published studies of cardiac adverse effects from clozapine exposure, possible hypotheses for this effect include selenium deficiency, prior myocarditis, or persistent supraventricular tachycardia. Importantly, several case studies indicate that clozapine-associated cardiomyopathy can be reversible upon treatment discontinuation. Clinicians must remain vigilant for signs or symptoms suggestive of heart failure during clozapine therapy, including consideration of annual physical examination. Once a diagnosis of cardiomyopathy is established, discuss the risks and benefits of continuing treatment. Ongoing research will help us understand the mechanisms and patient characteristics that contribute to cardiomyopathy risk during clozapine treatment.